Florida, 2002

Damaging Wind in Florida, January 5, 2002

January 5, 2002 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$720,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 5, 10:00 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jan 5, 10:00 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1000 PM CST SAT JAN 5 2002

LOW PRESSURE CONTINUES OUT OVER THE COASTAL WATERS WITH A TROF
EXTENDING OUT FROM THE LOW INTO COASTAL SOUTHWEST AL.  THE AVN
MODEL LOOKED TO INTIALIZE THE SURFACE LOW BETTER THAN THE ETA.  THUS
WILL USE THE AVNS SURFACE SOLUTION WHICH LIFTS THE LOW RAPIDLY UP
THROUGH SOUTH CENTRAL AL AFTER MIDNIGHT...INTO COLUMBUS GA BY
DAYBREAK SUN...THEN INTO THE CAROLINAS ON SUNDAY.  THE PRECIPITATION
SHIELD WILL BE BETTER DEFINED OVER THE EASTERN ZONES FOR SEVERAL
MORE HOURS...WITH WRAP AROUND MOISTURE TO AFFECT THE WESTERN ZONES
DURING THE PREDAWN HOURS.

MARINE DESK WILL KEEP THE COASTAL FLOOD WATCH UP AS TIDES REMAIN
ABOUT A FOOT ABOVE PREDICTED LEVELS.  STRONGEST WINDS REMAIN OUT
BEYOND 20 MILES WHERE GALE WARNINGS WILL REMAIN UP WITH SMALL CRAFT
CRITERIA BEING MET OVER MOBILE BAY AND THE NEAR SHORE WATERS.

ALTHOUGH STRONG WINDS WERE OCCURRING OVER THE COASTAL WATERS AND
BREEZY CONDITIONS ALONG THE COAST.  LATEST SURFACE OBSERVATIONS SHOW
THAT SUSTAINED WIND SPEEDS OVER THE LAND ARE BELOW WIND ADVISORY
CRITERIA.  THUS...WILL NOT CONTINUE THE WIND ADVISORY.

/10

.MOB...
AL...COASTAL FLOOD WATCH TONIGHT ALZ063-064 AND GMZ630-650
     GALE WARNING TONIGHT GMZ670.
     SMALL CRAFT ADVISORY TONIGHT GMZ630-650.
FL...COASTAL FLOOD WATCH TONIGHT FLZ002-004-006 AND GMZ655
     GALE WARNING GMZ675
     SMALL CRAFT ADVISORY TONIGHT GMZ655.
MS...NONE.

In the hours before

Special weather statement, Jan 5, 9:35 PM CST, 2 hours 20 minutes before
ALZ061>064-FLZ002-004-006-MSZ078-079-060350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
935 PM CST SAT JAN 5 2002

...WIND ADVISORY HAS BEEN CANCELLED...

AT 935 PM CST...LOW PRESSURE CONTINUES TO TRACK EAST NORTHEAST TO THE
SOUTH OF THE COASTAL COUNTIES.  ALTHOUGH STRONG WINDS WERE
OCCURRING OVER THE COASTAL WATERS.  LATEST SURFACE OBSERVATIONS SHOW
THAT SUSTAINED WIND SPEEDS OVER THE LAND ARE BELOW WIND ADVISORY
CRITERIA.  THUS...THE WIND ADVISORY HAS BEEN CANCELLED.
Special weather statement, Jan 5, 10:49 PM CST, 1 hour 6 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-060800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1049 PM CST SAT JAN 5 2002

...COASTAL FLOOD WATCH ALONG THE GULF COAST TONIGHT...

...GALE WARNINGS IN EFFECT WELL OFFSHORE...

LOW PRESSURE WILL TRACK ACROSS THE REGION TONIGHT...ACCOMPANIED WITH
PERIODS OF RAIN AND A FEW THUNDERSTORMS MAINLY EAST OF A LINE
FROM THOMASVILLE TO FAIRHOPE.  NO SEVERE THUNDERSTORMS ARE
FORECAST AS ATMOSPHERIC INSTABILITY LOOKS LIMITED.  MORE SHOWER
ACTIVITY IS EXPECTED DURING THE PREDAWN HOURS WEST OF A LINE FROM
THOMASVILLE TO FAIRHOPE.

STRONG SOUTHEAST WINDS OVER THE COASTAL WATERS WILL BRING A THREAT OF
COASTAL FLOODING TO SOME AREAS ON THE SHORELINE WHERE TIDES WILL BE
AROUND A FOOT ABOVE PREDICTED LEVELS.  MORE INFORMATION ON THIS
THREAT IS BEING ISSUED FROM THE MOBILE NWS OFFICE UNDER AWIPS HEADER
BHMCFWMOB...WMO HEADER WHUS44 KMOB...OR ON THE INTERNET AT

         WWW.SRH.NOAA.GOV/DATA/BHM/CFW/BHMCFWMOB.1.TXT

THE STRONG ONSHORE WINDS WILL ALSO RESULT IN AN INCREASING RIP
CURRENT THREAT TONIGHT AS WELL.  ANYONE CONSIDERING BRAVING THE
COOL GULF WATERS NEEDS TO STRONGLY CONSIDER THE RIP CURRENT THREAT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.
Special weather statement, Jan 5, 10:50 PM CST, 1 hour 5 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-060800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1050 PM CST SAT JAN 5 2002

...COASTAL FLOOD WATCH ALONG THE GULF COAST TONIGHT...

...GALE WARNINGS IN EFFECT WELL OFFSHORE...

LOW PRESSURE WILL TRACK ACROSS THE REGION TONIGHT...ACCOMPANIED WITH
PERIODS OF RAIN AND A FEW THUNDERSTORMS MAINLY EAST OF A LINE
FROM THOMASVILLE TO FAIRHOPE.  NO SEVERE THUNDERSTORMS ARE
FORECAST AS ATMOSPHERIC INSTABILITY LOOKS LIMITED.  MORE SHOWER
ACTIVITY IS EXPECTED DURING THE PREDAWN HOURS WEST OF A LINE FROM
THOMASVILLE TO FAIRHOPE.

STRONG SOUTHEAST WINDS OVER THE COASTAL WATERS WILL BRING A THREAT OF
COASTAL FLOODING TO SOME AREAS ON THE SHORELINE WHERE TIDES WILL BE
AROUND A FOOT ABOVE PREDICTED LEVELS.  MORE INFORMATION ON THIS
THREAT IS BEING ISSUED FROM THE MOBILE NWS OFFICE UNDER AWIPS HEADER
BHMCFWMOB...WMO HEADER WHUS44 KMOB...OR ON THE INTERNET AT

         WWW.SRH.NOAA.GOV/DATA/BHM/CFW/BHMCFWMOB.1.TXT

THE STRONG ONSHORE WINDS WILL ALSO RESULT IN AN INCREASING RIP
CURRENT THREAT TONIGHT AS WELL.  ANYONE CONSIDERING BRAVING THE
COOL GULF WATERS NEEDS TO STRONGLY CONSIDER THE RIP CURRENT THREAT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Santa Rosa

When
January 5, 11:55 PM CST to 11:57 PM CST
Where
Santa Rosa County, Navarre
Measured
70 kt (81 mph)
Property damage
$720,000
Reported by
EMERGENCY MANAGER
Coordinates
30.400, -86.867

A thunderstorm moved in from the Gulf of Mexico just before midnight. The storm moved from the Gulf of Mexico across Jessica Way then across U. S. Highway 98, where a strip mall was damaged, then down Whispering Pines Blvd. The winds from the storm damaged 29 homes on Jessica Way and Whispering Pines Blvd. as it moved to the northeast. Most of the damage to the homes were shingles blown from roofs and fences blown down. Several trees were also blown onto vehicles and flying debris broke several windshields. The most significant damage occurred to the strip mall along U. S. Highway 98. The winds from the storm hit the mall broadside and shifted several columns holding the front of the mall up. This allowed part of the center of the mall to collapse. Flying debris also knocked out several windows at the mall. There were occupants in part of the mall, but no one was injured as most of the damage occurred in the unoccupied portion of the mall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, January 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5276781.